Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2009, 5:31 PM EDT for Erie County, Pennsylvania. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 5:31 PM EDT (21:31 UTC)
- Expired
- Aug 4, 2009, 6:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Erie County, PA
The radar
The Buffalo radar (KBUF), 140 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:00 PM EDT | HAIL 0.75 | 2 Se Mckean, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 042131
SVRCLE
PAC049-042215-
/O.NEW.KCLE.SV.W.0086.090804T2131Z-090804T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
531 PM EDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 615 PM EDT
* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF EDINBORO...OR 11
MILES SOUTH OF ERIE...AND WAS MOVING EAST AT 25 MPH. PENNY SIZE
HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
WATERFORD...
UNION CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4201 7975 4201 7962 4186 7960 4187 8020
4206 8024 4213 7975
TIME...MOT...LOC 2132Z 263DEG 21KT 4197 8016
$$
KIELTYKA2 follow-up statements
000
WWUS51 KCLE 042152
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
552 PM EDT TUE AUG 4 2009
PAC049-042215-
/O.CON.KCLE.SV.W.0086.000000T0000Z-090804T2215Z/
ERIE PA-
552 PM EDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATERFORD...OR 10 MILES
SOUTH OF ERIE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WATERFORD AND UNION CITY.
LAT...LON 4201 7975 4201 7962 4186 7960 4187 8020
4206 8024 4213 7975
TIME...MOT...LOC 2151Z 251DEG 17KT 4198 8005
$$
LEINS000
WWUS51 KCLE 042215
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
615 PM EDT TUE AUG 4 2009
PAC049-042225-
/O.EXP.KCLE.SV.W.0086.000000T0000Z-090804T2215Z/
ERIE PA-
615 PM EDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRES AT 615 PM EDT...
THE STORM ACROSS EASTERN ERIE COUNTY HAS WEAKENED. BRIEF PERIODS OF
HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED THROUGH 630 PM...BUT
SEVERE WEATHER IS NOT ANTICIPATED FROM THIS STORM.
LAT...LON 4201 7975 4201 7962 4186 7960 4187 8020
4206 8024 4213 7975
TIME...MOT...LOC 2215Z 251DEG 17KT 4202 7990
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:36 PM EDT, 55 minutes earlier.
Area forecast discussion, Aug 4, 4:36 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 436 PM EDT TUE AUG 4 2009 .SYNOPSIS... A COLD FRONT OVER LOWER MICHIGAN WILL MOVE SOUTH ACROSS THE LOCAL AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION ON WEDNESDAY. ANOTHER WEAK FRONT WILL DROP SOUTH ACROSS THE AREA ON THURSDAY. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION AT THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... PRECIP CHANCES ARE THE MAIN CHALLENGE TONIGHT. MCS CONTINUES TO PASS JUST TO THE SOUTH OF THE AREA WITH A COLD FRONT LOCATED TO THE NORTH. HAVE SEEN SOME SHRA/TSRA DEVELOP THE PAST COUPLE OF HOURS ACROSS NORTHERN IN WITH A BROKEN LINE OF CONVECTION TO THE NORTH OF LERI AS WELL. HAVE TO BELIEVE THE CONVECTION TO THE SOUTH HAS LAID OUT SOME OUTFLOW BOUNDARIES AND CONVECTION WILL BE POSSIBLE JUST ABOUT ANYWHERE THIS EVENING AS THE BOUNDARIES INTERACT WITH THE FRONT. BEST CHANCES FOR PRECIP WILL BE IN THE FAR SOUTH AND AND ALSO IN FAR NE OH AND NW PA WHERE UPPER FORCING IS BETTER. HAVE BUMPED POPS UP SLIGHTLY FROM EARLIER FORECAST AND HAVE GIVEN ALL LOCATION SCATTERED WORDING. NO SEVERE MENTION FOR NOW BUT EVENING CREW WILL HAVE TO WATCH FOR RADAR TRENDS. FRONT SHOULD BE SOUTH OF THE AREA BY MORNING WITH DECENT COOLING LATE TONIGHT. WILL STICK PRETTY CLOSE TO GUIDANCE NUMBERS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... A SLOW WARMING TREND WILL TAKE PLACE DURING THE PERIOD. WEAK HIGH PRESSURE SHOULD BE ABLE TO DOMINATE ON WEDNESDAY AND HAVE LOWERED TEMPS A TAD FROM EARLIER PACKAGE. THERE COULD BE SOME RESIDUAL SHRA ACTIVITY IN THE FAR SOUTH TOMORROW MORNING. ANOTHER WEAK BOUNDARY WILL TRY TO SNEAK SOUTH ACROSS THE AREA ON THURSDAY. DOESNT APPEAR THERE WILL BE ENOUGH MOISTURE TO JUSTIFY PUTTING PRECIP IN THE FORECAST AT THIS TIME. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION AT THE END OF THE WORKWEEK. WARM AIR ADVECTION PRECIP COULD BECOME A CONCERN AS EARLY AS FRIDAY BUT BETTER CHANCES WILL COME SATURDAY INTO SATURDAY NIGHT. BY SATURDAY TEMPS WILL BE INTO THE UPPER 80S IN THE WEST WITH INCREASING HUMIDITY LEVELS ALL AREAS. WILL STICK CLOSE TO GUIDANCE MOST OF THE PERIOD. && .LONG TERM /SATURDAY THROUGH TUESDAY/... HOT AND HUMID WEATHER WILL FINALLY MAKE AN APPEARANCE TO THE REGION OVER THE WEEKEND...ESPECIALLY ON SUNDAY AS THE UPPER RIDGE BUILDS OVER THE SOUTHEAST STATES. THE ECMWF IS SOMEWHAT SLOWER WITH THE PROGRESS OF THE UPPER RIDGE AND DELAYS THE HEAT ABOUT A DAY OR SO FROM THE GFS. WE WILL USE THE TIMING OF THE EURO FOR THE FORECAST. THE EURO INDICATES A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA MAINLY EARLY SUNDAY WITH THE PASSAGE OF A WARM FRONT. WILL INCLUDE A SLIGHT CHANCE OF STORMS. THE UPPER FLOW BECOMES MORE ZONAL AS A SHORT WAVE AND ATTENDANT COLD FRONT APPROACHES AND CROSSES THE REGION EARLY TUESDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE MIDDLE OF NEXT WEEK. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... INSTABILITY CONTINUES TO INCREASE ACROSS THE REGION AND SATELLITE IMAGERY SHOWS CU DEVELOPING ACROSS LOWER MICHIGAN AND MORE SO IN SOUTHWEST ONTARIO. RADAR MOSAIC SHOWS STORMS DEVELOPING OVER SOUTHWEST ONTARIO AND ALONG THE INDIANA/MICHIGAN LINE. EXP CONVECTIVE ACTIVITY TO CONTINUE TO DEVELOP AND MOVE INTO THE REGION LATE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION AFTER MIDNIGHT. HAVE INCLUDED TSTM TEMPO GROUPS FOR FDY AND MFD FOR THE CONVECTION TO THE SOUTHWEST AND ALSO AT ERI GIVEN THE INCREASE SHEAR AND INCREASED CAPE. HAVE MENTIONED TSTM VCTS OR CB MOST OTHER LOCATIONS. ACTIVITY WILL DIMINISH AROUND 00Z WITH FROPA AROUND 06Z. GENERALLY VFR CONDITIONS BETWEEN STORMS. .OUTLOOK...MAINLY VFR...LOCALIZED MVFR BR MAY OCCUR. && .MARINE... WITH THE COLD FRONT PASSING THE LAKE THE FIRST HALF OF TONIGHT THERE MAY BE A PERIOD OF INCREASED WINDS AND WAVES AS THE FLOW SHIFTS TO THE NW AND N BUT ALL GUIDANCE INDICATE THAT THE FLOW SHOULD STILL STAY AROUND 15 KNOTS OR LESS. BEST THING MAY BE TO CONTINUE WITH 10 TO 20 KNOTS AND 2 TO 3 OR 2 TO 4 FEET UNTIL THINGS SETTLE DOWN BY WEDNESDAY. HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON WEDNESDAY AND WILL GRADUALLY SHIFT EASTWARD THROUGH FRIDAY. THIS EASTWARD SHIFT WILL ALLOW A WARM FRONT TO CROSS THE LAKE ON SATURDAY. RELATIVELY LIGHT WINDS SHOULD TURN TO THE SOUTHEAST THEN SOUTH SAT AND TURN SW ON SUNDAY AT ABOUT 10 TO 20 KNOTS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KUBINA SHORT TERM...KUBINA LONG TERM...REL AVIATION...REL MARINE...ADAMS
Hazardous weather outlook, Aug 4, 3:39 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 339 PM EDT TUE AUG 4 2009 LEZ061-142>149-162>169-OHZ003-006>013-017>023-027>033-036>038-047- 051945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-SENECA- HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND- ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 339 PM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ014-089-PAZ001>003-051945- ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 339 PM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS AREA POSSIBLE THIS EVENING AND OVERNIGHT. A FEW OF THE STRONGER STORMS COULD BECOME SEVERE. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.